Tornadoes · United States · Maryland · 2011
EF1 tornado, Maugansville to Cearfoss, Maryland, May 17, 2011
From Maugansville to Cearfoss, this EF1 tornado ran 2.1 miles across Washington County on May 17, 2011, touching down at 8:10 PM EDT and reaching 200 yards wide. It killed nobody, and did $300,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 17, 2011
- Touchdown
- 8:10 PM EDT (00:10 UTC)
- Lifted
- 8:18 PM EDT (00:18 UTC)
- On the ground
- 8 minutes
- Path length
- 2.1 miles (3.4 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- County
- Washington County
- Touchdown point
- 39.681, -77.747
- Lift-off point
- 39.701, -77.777
- Record number
- 1105171810-01
What the Weather Service recorded
Low pressure both at the surface and aloft developed remained over the Mid-Atlantic during on the 17th. A southeast flow around this system ushered in plenty of moisture off the Atlantic Ocean. The moisture caused moderate amounts of instability to develop. An upper-level disturbance combined with the moderate instability to trigger showers and thunderstorms. Winds changing in speed and direction with height caused an isolated thunderstorm to produce a tornado across north-central Maryland.
Numerous snapped and uprooted trees continued along a track from near the intersection of Wellspring Road and Jennifer Lane to near the intersection of Greencastle Pike and Cearfoss Pike. Several Sheds and Outbuildings were overturned or destroyed. A garage door was blown inward on a detached garage, leading to the failure of the roof structure. ||Numerous hardwood and softwood trees were snapped by Garden View Road, Maugansville Road and Cearfoss Pike. A recreational vehicle was blown onto its side and moved forty-five feet into a neighboring yard. Shingle damage was very common. A stone 19th-century home suffured a roof uplift.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at May 17, 3:43 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 17, 3:43 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE MAY 17 2011
.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS
THE MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT
SLOWLY DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED
DURING THIS TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN
THE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
PORTIONS OF THE MID ATLC ARE CONTINUING TO DESTABILIZE THIS
AFTN...ALLOWING SCATTERED TSTMS TO DEVELOP AND STRENGTHEN /MAINLY
ACROSS THE NRN VA PIEDMONT/. STILL ONLY A LIMITED AMOUNT OF
INSTABILITY ACROSS THE AREA. LIMITED SVR POTENTIAL WITH THE MAIN
THREAT CONTINUING TO BE HEAVY AND POSSIBLY FLOODING RAIN. LOW
PROBABILITIES FOR LARGE HAIL...DAMAGING WINDS AND POSSIBLY A BRIEF
TORNADO.
LOCAL WRF/HRRR GUIDANCE SHOWS THIS SCATTERED TSTM DEVELOPMENT WILL
CONTINUE OVER THE NEXT SEVERAL HRS. MOST OF THIS ACTIVITY WILL
MOVE NORTHWARD FROM THE I-85/I-95 CORRIDOR OF SRN VA...PASSING
INTO CNTRL VA AND INTO THE LOWER TIER COUNTIES OF THE CWA. A
GRADUAL DECREASE IN THE OVERALL INTENSITY SHOULD OCCUR A COUPLE
OF HRS AFTER SUNSET...WITH CONTINUED LIGHT/MODERATE SHOWERS
MOVING IN LATE TONIGHT AND OVERNIGHT.
KEEPING HIGH POPS IN OVERNIGHT SINCE THERE WILL BE PERIODS OF AT
LEAST LIGHT TO SCATTERED SHOWERS ACROSS THE CWA. NOT EXPECTING
CONTINUOUS RAINFALL ACROSS THE AREA OVERNIGHT...BUT PERIODIC
SHOWER ACTIVITY IS EXPECTED WITH THE UPPER LOW BEING SO CLOSE.
TOMORROW WILL BE FAIRLY SIMILAR TO TODAY BUT THE UPPER LOW WILL BE
CLOSER. THE PROXIMITY OF THIS FEATURE GIVES OUR REGION A CONTINUED
CHANCE FOR BANDS OF TSTMS WITH HEAVY RAIN. WINDS ALOFT WILL BE
MORE SLY THAN SELY.
HIGHS/LOWS AND WINDS WILL BE ABOUT THE SAME FOR TOMORROW AS
WELL...THOUGH WINDS WILL BE A LIT LIGHTER THAN TODAY /SINCE THE
LOW-LEVEL JET WILL BE JUST OFF THE COAST AS OPPOSED TO OVER THE
WRN SHORE/BAY.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
CLOSED UPR LOW WILL MAKE SLOW NWD MVMT ACRS WV WED NGT. VORTICITY
MAXIMUM THAT WILL APRCH FCST AREA WED AFTN WILL CROSS WED NGT.
ACTIVE WX XPCD WED AS THIS VORTICITY MAXIMUM CROSSES...BUT PCPN
WILL SUBSIDE WED NGT IN ITS WAKE.
UPR LOW WILL CROSS FCST AREA THU. ITS ASSOCIATED COLD POOL ALOFT
MAY LEAD TO INCRD INSTBY THU AFTN AMID CONTD MOIST LOW-LVL AMS...
WHICH WILL HELP TO INVIGORATE CNVCTN DURG PEAK HEATING. ANY PCPN
SHUD WANE BY THU MRNG.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
DP NWLY FLOW WILL ENSUE IN WAKE OF UPR LOW ON FRI. SUFFICIENT
HEATING IN WAKE OF THE SYSTEM MAY GENERATE LMTD INSTBY AND SCT
SHWRS BEFORE SUBSIDENCE LEADS TO DRYING OF THE COLUMN.
FCST AREA WILL BE LOCATED AHEAD OF UPR RDG FRI NGT-SAT NGT. NO
PCPN XPCD DURG THIS TIME. UPR RDG AXIS WILL MOVE ACRS FCST AREA
SUN AFTN AS LOW-LVL MSTR INCRS. CNVCTN MAY DVLP SUN AFTN IN WRN
ZONES AMID INCRG MID- AND UPR-LVL FLOW. TSTM CHCS INCR MON AS
AN APRCHG SHRTWV TROF JOINS THE MIX.
MAXIMA THRU THE WKEND WILL BE IN THE LOW-MID 80S. MINIMA WILL BE
IN THE UPR 50S-LWR 60S OWING TO HIGH BNDRY LYR MSTR CONTENT.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE STRONGEST TSTMS IN THE REGION ARE MOVING TOWARD THE NW. THIS
ACTIVITY MAY SKIRT THE IAD/DCA AREAS...BUT THE STRONGEST ACTIVITY
SHOULD PASS BY TO THE SW. STILL A CHANCE FOR PARTS OF THIS LINE OR
NEW TSTM DEVELOPMENT TO AFFECT BWI-MTN-CHO ALSO.
MUCH OF THIS TSTM ACTIVITY SHOULD SUBSIDE LATER TONIGHT...BUT
PLENTY OF MOISTURE WILL REMAIN SITUATED OVER THE AREA AND WILL KEEP
IN THE LOWER CIGS TONIGHT. TOWARD MID-MORNING WED...WE SHOULD SEE
A GRADUAL DISSIPATION OF THE LOWER CIGS. ABOUT THE SAME SITUATION
EXPECTED WITH CONVECTION TOMORROW.
DAILY CNVCTN MAY LEAD TO SUB-VFR CIGS WED NGT-THU NGT. VFR CONDS
AND NO SGFNT WX XPCD DURG THE WKEND.
&&
.MARINE...
SOLID SCA GUSTS EXPECTED THROUGH THE NEXT SEVERAL HRS...GRADUALLY
DISSIPATING LATER TONIGHT AND INTO THE OVERNIGHT HRS. BY SUNRISE WED
WINDS SHOULD BE BELOW 10KT W/ ONLY BRIEF NEAR-SCA GUSTS FROM
SHOWER/TSTM ACTIVITY. NO HAZARDS ANTICIPATED THRU THE RMNDR OF
THE PD.
&&
.TIDES/COASTAL FLOODING...
SELY LOW-LVL FLOW WILL MAINTAIN POSITIVE ANOMALIES THRU WED NGT
ON MD CHSPK BAY AND TIDAL POTOMAC RVR. INCRG FLOW MAY LEAD TO MDT
FLOODING LATE TNGT THRU WED AFTN ALONG WRN SHORE OF MD CHSPK BAY
AND NEAR ALEXANDRIA. COASTAL FLOODING XPCD TO CONT THRU AT LEAST
WED NGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR MDZ003>007-
009>011-013-014-016>018-501-502.
COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR MDZ013-016.
COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO NOON EDT
WEDNESDAY FOR MDZ007-011-014-017-018.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
011-014-017-018.
COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
THURSDAY FOR MDZ007-011-014-017-018.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR VAZ025>031-
036>040-042-050>057-501>504.
COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR VAZ052-053-
055-057.
COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO NOON EDT
WEDNESDAY FOR VAZ054.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
537>543.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
536.
&&
GMS/KRAMARHazardous weather outlook, May 17, 6:59 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 659 PM EDT TUE MAY 17 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 181100- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 659 PM EDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR SPOTSYLVANIA COUNTY. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. A COASTAL FLOOD WARNING AND COASTAL FLOOD ADVISORY ARE IN EFFECT ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY IS THEN IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER FROM INDIAN HEAD TO SMITH POINT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COASTAL FLOOD WARNING IS IN EFFECT UNTIL NOON WEDNESDAY FOR PORTIONS OF THE OUTLOOK AREA...AND A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH WEDNESDAY NIGHT ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. PLEASE RELAY RAINFALL AND COASTAL FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-181100- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 659 PM EDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR AREAS WEST OF INTERSTATE 95. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. JACKSON
In the hours before
Special weather statement, May 17, 4:41 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 PM EDT TUE MAY 17 2011 VAZ025-026-036-037-172130- NELSON VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA- 441 PM EDT TUE MAY 17 2011 ...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE...AUGUSTA AND ROCKINGHAM COUNTIES... AT 441 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF COVESVILLE...MOVING NORTHWEST AT 25 MPH. LOCATIONS IMPACTED INCLUDE CROZET...AFTON...CRIMORA AND GROTTOES. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3819 7911 3834 7880 3791 7861 3786 7869 TIME...MOT...LOC 2041Z 148DEG 23KT 3797 7873 SBK
Special weather statement, May 17, 5:18 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT TUE MAY 17 2011
MDZ003-WVZ052-172145-
WASHINGTON MD-BERKELEY WV-
518 PM EDT TUE MAY 17 2011
...STRONG THUNDERSTORM TO AFFECT WASHINGTON AND BERKELEY COUNTIES...
AT 519 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KEEDYSVILLE...MOVING NORTHWEST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE WILLIAMSPORT...HAGERSTOWN AND
WILLIAMSPORT.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3973 7773 3948 7764 3944 7775 3948 7780
3950 7778 3949 7783 3963 7804 3967 7809
3969 7812 3972 7819 3973 7818
TIME...MOT...LOC 2119Z 147DEG 29KT 3950 7774
SBKSpecial weather statement, May 17, 5:26 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT TUE MAY 17 2011
MDZ003-502-WVZ051-052-172200-
WASHINGTON MD-BERKELEY WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
526 PM EDT TUE MAY 17 2011
...STRONG THUNDERSTORM TO AFFECT WASHINGTON...BERKELEY...MORGAN AND
CENTRAL AND EASTERN ALLEGANY COUNTIES...
AT 526 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF JONES SPRINGS...MOVING NORTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE NEW HOPE...VALLEY VIEW...SPOHRS
CROSSROADS...SPRUCE PINE HOLLOW AND SLEEPY CREEK.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3949 7807 3946 7817 3973 7837 3973 7836
3973 7801
TIME...MOT...LOC 2126Z 164DEG 23KT 3955 7812
SBKLocal storm report, May 17, 5:49 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 2 E WOLFE MILL 39.68N 78.69W
05/17/2011 ALLEGANY MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1100647
HASLocal storm report, May 17, 5:51 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 1 SW FLINTSTONE 39.69N 78.59W
05/17/2011 ALLEGANY MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1100648
HASLocal storm report, May 17, 5:58 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 2 E STEPHENS CITY 39.10N 78.19W
05/17/2011 FREDERICK VA EMERGENCY MNGR
&&
EVENT NUMBER LWX1100649
HASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 00:00Z
0.2 hours before the tornado, 88 km from the path. May 18, 2011.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 740 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 7.2 K/km
Washington/Dulle, VA (KIAD), 12:00Z
11.8 hours after it, 88 km from the path. May 18, 2011.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 595 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Hagerstown Regional (HGR), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 83 km away, was scanning. The volume nearest the touchdown began at 00:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are
The other tornadoes of May 17, 2011
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.